Thunderstorm Wind, Mercer
- When
- May 1, 7:14 PM EST
- Where
- Mercer County, 2.08 mi NE of Coulson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.370, -80.120
A tree was downed near Borland Road.
Showers and thunderstorms, mainly in broken lines, accompanied a cold front across the region during the afternoon and evening hours of May 1st. Moderate shear and instability, as well as mid-level dry air, led to the development of several instances of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Showers and thunderstorms, mainly in broken lines, accompanied a cold front across the region during the afternoon and evening hours of May 1st. Moderate shear and instability, as well as mid-level dry air, led to the development of several instances of severe thunderstorms. Only a single hail/wind report each were received in Pennsylvania, as most wind damage reports were noted south of the Mason-Dixon Line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 2:59 PM EST, 4 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 359 PM EDT Sun May 1 2022 .SYNOPSIS... Periodic showers and thunderstorms with seasonable temperatures can be expected over the course of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The eve update included cosmetic adjustments to POPs and Weather as the initial convective wave has shifted east of the ridges as per warm frontal and differential vorticity progress. The "cold" front (best exhibited via dewpoint analysis) will be shifting across the I 77 corridor and toward I 79 through early eve. This will be the next focus for shower and storm development as a mid level jet streak emerges out of Ohio. Severe potential remains given deep layer shear and a narrow swath of instability in advance of the front. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Precip chances will decrease early Monday morning with the passage of a cold front and a closed upper-level low becomes an open wave over Quebec and tracks into northern New England. Lake enhanced showers are unlikely due to deep westerly flow; however, stratocu should linger north of I-70 at least into the early afternoon due to cold air aloft. Monday night is expected to be quiet and dry as a ridge builds across the Ohio River Valley in response to a developing disturbance east of the Rockies. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Precip chances return Tuesday and will likely continue into Wednesday as a low pressure disturbance (mentioned above) quickly advances into the Midwest and skirts through Great Lakes. Multiple runs of long range models suggest an overall high anomaly of warm, moisture conditions advancing well into central NY, therefore thunderstorm potential may return as well. A building ridge to the west mid-week should keep the weather quiet late Wednesday into Thursday; temperatures are expected to stay near the climatological average with no strong indication of warm or cold advection. A new system is expected to return shower activity to the Ohio River Valley early Friday into Saturday. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Another round of convection is anticipated this evening with cdfnt passage. Prevailing VFR is expected to return thereafter although a brief restriction pd is anticipated with MVFR/IFR fog and cigs toward daybreak Mon with support via lingering boundary layer moisture. .Outlook... Restrictions return by late Tues/Wed with approaching low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 422 PM EDT Sun May 1 2022 PAZ008-009-015-016-022030- Venango-Forest-Clarion-Jefferson PA- 422 PM EDT Sun May 1 2022 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029-031- 073>076-WVZ001>004-012-021-509>514-022030- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 422 PM EDT Sun May 1 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Scattered thunderstorms are still possible this evening. Isolated incidents of damaging wind and large are the primary severe threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
655 PM EDT Sun May 1 2022
WVZ012-021-020000-
Marion WV-Wetzel WV-
655 PM EDT Sun May 1 2022
...STRONG THUNDERSTORMS WILL IMPACT WETZEL AND WESTERN MARION
COUNTIES THROUGH 800 PM EDT...
At 654 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near Middlebourne, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Martinsville, Paden City, Pine Grove, Hundred, Jacksonburg,
Sardis, Smithfield, Grangeville, Wileyville, Big Run, Reader, and
Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3943 8058 3945 8058 3944 8060 3947 8065
3946 8067 3947 8071 3955 8078 3956 8081
3956 8082 3960 8085 3958 8089 3961 8095
3962 8092 3962 8089 3964 8087 3967 8077
3972 8048 3944 8032 3947 8049 3943 8052
TIME...MOT...LOC 2254Z 247DEG 24KT 3947 8084
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Pittsburgh PA
721 PM EDT Sun May 1 2022
PAZ007-020000-
Mercer PA-
721 PM EDT Sun May 1 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MERCER COUNTY THROUGH
800 PM EDT...
At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vienna Center, or near Sharon, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hermitage, Sharon, Sharpsville, Greenville, Farrell, Stoneboro, West
Middlesex, Clark, Wheatland, Jamestown, Fredonia, and Jackson Center.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 123 and 134.
Interstate 80 in Pennsylvania between mile markers 0 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 8040 4148 8037 4148 8019 4130 8008
4116 8052 4149 8052
TIME...MOT...LOC 2321Z 239DEG 29KT 4125 8060
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Pittsburgh radar (KPBZ), 94 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was downed near Borland Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022870, 1022871.